Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 18, 2021Ellis County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 18, 2021, 11:44 AM CDT for Ellis County, Kansas. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2021, 11:44 AM CDT (16:44 UTC)
Expired
Jul 18, 2021, 12:15 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 12:20 PM CDTTSTM WND DMG2 Ne Yocemento, KSUP TO 5 SEMI TRUCKS WERE BLOWN OVER ALONG I-70 BETWEEN MILE MARKERS 157 AND 154. TIME IS ESTIMATED BY RADAR.
Jul 18, 12:20 PM CDTHAIL 13 Wnw Hays, KSCORRECTS PREVIOUS HAIL REPORT FROM 3 WNW HAYS. REPORT FROM MPING: QUARTER (1.00 IN.).
Jul 18, 12:20 PM CDTHAIL 13 Wnw Hays, KSREPORT FROM MPING: QUARTER (1.00 IN.).
Jul 18, 12:21 PM CDTTSTM WND DMG3 Wnw Hays, KSREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS83 KDDC 181644
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1144 AM CDT Sun Jul 18 2021
 
KSZ030-031-181715-
Trego KS-Ellis KS-
1144 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND NORTHERN
ELLIS COUNTIES UNTIL 1215 PM CDT...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Zurich, or 16 miles northeast of Ellis, moving south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Catherine, Emmeram and Yocemento. 

LAT...LON 3889 9905 3889 9960 3913 9960 3913 9905
TIME...MOT...LOC 1643Z 004DEG 18KT 3914 9942 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 4:57 AM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 4:57 AM CDT, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
457 AM CDT Sun Jul 18 2021

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 1240 AM CDT Sun Jul 18 2021

Storms will be possible today as an upper level shortwave and fgen
band moves from Nebraska into Kansas. What is still up in the air
is that the CAM models aren't latching on to an area of convection
as some are taking the morning fgen band from Nebraska and moving
through the I-70 corridor to our eastern counties through the
afternoon while other models are hinting at the western band in
northwest Kansas and moving to the south in the afternoon and
evening affecting areas west of Garden City. Latest HRRR has been
trending away from morning eastern convection and going more with
the afternoon western convection. The latest SPC risk basically
paints the CWA with a marginal risk. Overall moisture should be
good for any storm development with CAPE values over 2000 in the
afternoon. Shear will be more on the weaker side but still around
30 kts. Hence some gusty winds and hail will be the main threats
with some brief heavy rainfall. Highs will be in the upper 80s to
lower 90s.

Tonight any storms that do develop should quickly move to the
south and be out of the area around sunset. There are hints in the
models another 700 mb fgen band will move into central Kansas by
sunrise which could develop some isolated storms for areas east of
Dodge City.  Lows will fall into the mid 60s.

.LONG TERM...(Monday through Saturday)
Issued at 133 AM CDT Sun Jul 18 2021

Isolated to scattered storms could continue through the day on
Monday as 700 mb shortwaves continue to move in from the north.
With east winds the temperatures should be slightly cooler with
highs in the upper 80s.

Overall for the rest of the week the upper level ridge in the
Rockies should start to move eastward and we should dry out with
temperatures steadily warming through the week. By Thursday and
Friday we will see highs in the upper 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 454 AM CDT Sun Jul 18 2021

Winds in general will be under 15 kts. HYS could see cloud
ceilings around 500-1000 feet for the start of the TAF time period
and then ceilings should quickly rise after sunrise. VCTS will be
possible later this afternoon for GCK and DDC between 19-23 Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  67  88  63 /  30  20  20   0
GCK  91  65  88  62 /  30  20  10  10
EHA  93  65  89  63 /  20  30   0  20
LBL  93  66  88  63 /  20  20  10  10
HYS  90  65  86  62 /  20  20  30   0
P28  91  69  87  64 /  20  10  40   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jul 18, 2:33 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
233 AM CDT Sun Jul 18 2021

KSZ030-031-043>046-061>066-074>081-084>090-190745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
233 AM CDT Sun Jul 18 2021 /133 AM MDT Sun Jul 18 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Storms will move in from Nebraska and northwest Kansas today. The
storms could become strong to severe in the afternoon with hail up
to ping pong ball sized and wind gusts up to 65 mph possible along
with brief heavy rain.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 18, 11:44 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1144 AM CDT Sun Jul 18 2021

KSZ030-031-181715-
Trego KS-Ellis KS-
1144 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND NORTHERN
ELLIS COUNTIES UNTIL 1215 PM CDT...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Zurich, or 16 miles northeast of Ellis, moving south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Catherine, Emmeram and Yocemento.

LAT...LON 3889 9905 3889 9960 3913 9960 3913 9905
TIME...MOT...LOC 1643Z 004DEG 18KT 3914 9942

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:49 AM CDTSpecial Weather StatementDDCTrego26 min
Jul 18, 11:52 AM CDTSevere Thunderstorm WarningDDCEllis38 min
Jul 18, 12:17 PM CDTSevere Thunderstorm WarningDDCEllis, Rush43 min
Jul 18, 12:28 PM CDTSpecial Weather StatementDDCTrego32 min
Jul 18, 12:51 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush39 min
Jul 18, 1:27 PM CDTSpecial Weather StatementDDCPawnee33 min
Jul 18, 1:55 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford50 min
Jul 18, 2:06 PM CDTSpecial Weather StatementDDCGrant24 min
Jul 18, 2:30 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford45 min
Jul 18, 2:32 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens43 min
Jul 18, 2:40 PM CDTSpecial Weather StatementDDCFord35 min
Jul 18, 2:52 PM CDTSpecial Weather StatementDDCGrant, Stanton23 min
Jul 18, 3:03 PM CDTSpecial Weather StatementDDCSeward27 min
Jul 18, 3:13 PM CDTSpecial Weather StatementDDCStanton, Stevens47 min
Jul 18, 3:16 PM CDTSpecial Weather StatementDDCComanche, Kiowa44 min
Jul 18, 3:39 PM CDTSpecial Weather StatementDDCHamilton36 min
Jul 18, 3:51 PM CDTSpecial Weather StatementDDCStevens39 min
Jul 18, 3:53 PM CDTSpecial Weather StatementDDCBarber, Comanche52 min
Jul 18, 4:14 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche31 min
Jul 18, 4:15 PM CDTSpecial Weather StatementDDCStanton45 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.